Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 45, NWS Midland/Odessa, TX

July 7, 2015Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 7, 2015, 3:40 AM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2015, 3:40 AM CDT (08:40 UTC)
Expired
Jul 7, 2015, 6:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 128 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WGUS54 KMAF 070840
FFWMAF
TXC033-415-071145-
/O.NEW.KMAF.FF.W.0045.150707T0840Z-150707T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 AM CDT TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WESTERN TEXAS...
  BORDEN COUNTY IN WESTERN TEXAS...

* UNTIL 645 AM CDT
    
* AT 338 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS 
  ALREADY FALLEN OVER PORTIONS OF THE AREA AND FLASH FLOODING IS 
  EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SNYDER...GAIL...UNION IN SCURRY COUNTY...INADALE...
  J B THOMAS RESERVOIR...LAKE J B THOMAS...HUDD...WINSTON FIELD...
  DUNN...RANDALLS CORNER...HERMLEIGH...FLUVANNA...IRA...
  MIDWAY IN SCURRY COUNTY...KNAPP...ARAH...DERMOTT AND US-
  180 NEAR THE FISHER-SCURRY COUNTY LINE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES EXPECTED IN THE WARNED 
AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3254 10066 3254 10160 3296 10160 3296 10066

$$

27
1 follow-up statement
058 
WGUS74 KMAF 071007
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 AM CDT TUE JUL 7 2015

TXC033-415-071145-
/O.CON.KMAF.FF.W.0045.000000T0000Z-150707T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY TX-BORDEN TX-
507 AM CDT TUE JUL 7 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
SCURRY AND BORDEN COUNTIES...

AT 505 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THUNDERSTORMS PRODUCED HEAVY RAIN OVER THE WARNED AREA. OVER TWO 
INCHES OF RAIN HAS ALREADY FALLEN OVER PORTIONS OF THE AREA AND 
FLASH FLOODING IS LIKELY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SNYDER...GAIL...UNION IN SCURRY COUNTY...INADALE...
J B THOMAS RESERVOIR...LAKE J B THOMAS...HUDD...WINSTON FIELD...
DUNN...RANDALLS CORNER...HERMLEIGH...FLUVANNA...IRA...
MIDWAY IN SCURRY COUNTY...KNAPP...ARAH...DERMOTT AND US-
180 NEAR THE FISHER-SCURRY COUNTY LINE.

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH IS POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3254 10066 3254 10160 3296 10160 3296 10066

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 12:57 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 12:57 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 AM CDT TUE JUL 7 2015

.AVIATION...
06Z TAF ISSUANCE...
Main aviation concern for the next 24 hours is thunderstorm
activity and low cigs affecting terminals through Tuesday morning.
Currently have thunderstorms marching east from SE NM while new
development is popping up to the south toward PEQ and FST. This
activity is expected to continue to move east, affecting all but
CNM over the next several hours. A cold front, currently draped
across northern portions of the region, has resulted in gusty
north winds at SE NM terminals. Not really expecting a hard push
to the south so will keep other sites in southeasterly flow for
now. Having a somewhat difficult time in determining which sites
will see low cigs due to the ongoing thunderstorm activity. HOB is
already seeing IFR cigs so went ahead and included mention through
morning. Timing of low cigs affecting other sites were based off
current trends and latest model data however things could easily
change... Will continue to monitor and make amendments when
needed. Quite possible we will see convection develop once again
Tuesday afternoon but will hold off on including mention in the
TAFs until next TAF cycle. In addition, model guidance suggest a
few terminals may experience persistent MVFR cigs through much of
the day Tuesday but will keep VFR for now.

&&

PREV DISCUSSION... /ISSUED 201 PM CDT MON JUL 6 2015/

DISCUSSION...
Upper ridge centered over S TX this morning will shift westward
across Mexico.  A broad upper ridge will remain across the southern
tier of states Tuesday as an upper low moves ashore the West Coast.
This low will slowly wobble eastward before lifting northward.
However in the mean time conditions are coming together with the
potential for a heavy rain event.

A weak cold front should move down into the area tonight and slowly
sag southward.  The front looks to hang up over the area early
Tuesday but may bridge southward as surface ridge pushes southward.
This means much of the area may not see a strong passage but the
wind may slowly come around to the east.

There is a heavy rain potential... there is good low level moisture
with dewpts in the 60s and even into low 70s south and east.  MAF
12z sounding had a PW of 1.57 inches and model soundings show high
PW will continue through Tuesday.  By noon storms had developed over
the Davis Mountains and these have spread east across the Trans
Pecos.  This is the location with the stronger theta-e axis.  Based
on model qpf this precip may expand north ward through the late
afternoon.  Additional rain should begin tonight mainly out west and
then spread eastward across the area as the front moves south.
Spent a long time considering a flash flood watch for tonight or
Tuesday but decided at least for tonight the heaviest rain should be
north of the area so will not issue.  Lea County and the Northern
Permian Basin will be closest to the area of concern for flash
flooding tonight... but should only get brushed with the heavier
rain.  However for tomorrow the potential still exists for heavy
rain over the eastern Permian Basin as a decent shortwave arrives
and provides upper support for heavy rain.  Do have mention of heavy
rain in forecast for northern CWA tonight and eastern CWA Tuesday
and will continue to highlight flash flood potential in the HWO.  A
Flash Flood Watch could still be needed Tuesday for the Eastern
Permian Basin but need to see how rain develops tonight.  Some rain
may linger into Wednesday but then after that pops should be on the
decrease and mainly confined to the higher elevations.

Temperatures are being affected by the increased moisture/cloud
cover as overnight lows are remaining much higher.  Tuesday should
be cooler with the weak front... but it could turn out much cooler
if it stays rainy/cloudy all day.  Will go below guidance Tuesday
and may still not be low enough.  Temperatures will slowly climb
Wednesday through the end of the week.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Jul 6, 2:18 PM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT MON JUL 6 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
218 PM CDT MON JUL 6 2015 /118 PM MDT MON JUL 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREAT,
ESPECIALLY OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND
THE EXTREME NORTHERN PERMIAN BASIN. SOME OF THE STRONGER STORMS
COULD ALSO PRODUCE GUSTY WINDS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GOOD CHANCE OF THUNDERSTORMS WILL PERSIST TUESDAY AND WEDNESDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS AS WEAK UPPER LEVEL
DISTURBANCES COMBINE WITH A FRONTAL BOUNDARY MOVING INTO THE
REGION. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE
POSSIBLE OVER PORTIONS OF THE FORECAST AREA, ESPECIALY THE EASTERN
PERMIAN BASIN TUESDAY. IN ADDITION SOME OF THE STRONGER STORMS
COULD ALSO PRODUCE GUSTY WINDS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:48 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Scurry4 hr
Jul 7, 3:46 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more11 hr
Jul 7, 4:05 AM CDTAreal Flood AdvisoryMAFHoward, Mitchell4 hr
Jul 7, 6:43 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jul 7, 9:19 AM CDTRiver Flood WarningMAFMitchell, Scurry62 hr
Jul 7, 9:19 AM CDTRiver Flood WarningMAFMitchell71 hr
Jul 7, 9:19 AM CDTRiver Flood WarningMAFMitchell, Scurry22 hr
Jul 7, 9:36 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry4 hr
Jul 7, 10:39 AM CDTAreal Flood AdvisoryMAFHoward3 hr
Jul 7, 1:22 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan113 min
Jul 7, 2:57 PM CDTFlash Flood WatchMAFBorden, Glasscock, Howard, Mitchell, Reagan, Scurry6 hr
Jul 7, 5:12 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 7, 5:51 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 7, 5:55 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 7, 6:32 PM CDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.